Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 176, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 18, 2016, 5:25 PM CST for 4 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2016, 5:25 PM CST (23:25 UTC)
- Expired
- Nov 18, 2016, 6:00 PM CST
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, TN, Haywood County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 5:52 PM CST | TSTM WND DMG | Stanton, TN | MULTIPLE LARGE TREES DOWN ACROSS HWY 70 IN STANTON AND HWY 76 IN KOKO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071
WUUS54 KMEG 182325
SVRMEG
TNC047-075-157-167-190000-
/O.NEW.KMEG.SV.W.0176.161118T2325Z-161119T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CST FRI NOV 18 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
NORTHERN FAYETTE COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 600 PM CST
* AT 525 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER ARLINGTON...
OR 11 MILES NORTHEAST OF BARTLETT...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKELAND...ARLINGTON...SOMERVILLE...DANCYVILLE...EADS...WARREN...
OAKLAND...MASON...GALLAWAY...STANTON...BRADEN...GAINESVILLE...
ROSEMARK...KEELING...BELMONT...LACONIA...YUM YUM...REDWOOD...ASBURY
AND MEUX CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3518 8971 3535 8979 3559 8940 3546 8924
3527 8919
TIME...MOT...LOC 2325Z 248DEG 46KT 3531 8967
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
962
WWUS54 KMEG 182334
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CST FRI NOV 18 2016
TNC157-182344-
/O.CAN.KMEG.SV.W.0176.000000T0000Z-161119T0000Z/
SHELBY TN-
534 PM CST FRI NOV 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3527 8919 3519 8963 3525 8964 3537 8963
3537 8964 3539 8965 3539 8966 3542 8967
3559 8940 3546 8924
TIME...MOT...LOC 2334Z 248DEG 46KT 3535 8953
$$
TNC047-075-167-190000-
/O.CON.KMEG.SV.W.0176.000000T0000Z-161119T0000Z/
TIPTON TN-HAYWOOD TN-FAYETTE TN-
534 PM CST FRI NOV 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SOUTHEASTERN TIPTON...SOUTHWESTERN HAYWOOD AND NORTHERN FAYETTE
COUNTIES...
AT 534 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF ARLINGTON...OR 16 MILES SOUTHEAST OF COVINGTON...MOVING EAST AT
55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOMERVILLE...DANCYVILLE...WARREN...OAKLAND...MASON...GALLAWAY...
STANTON...BRADEN...GAINESVILLE...KEELING...BELMONT...LACONIA...YUM
YUM...ASBURY...MEUX CORNER...SHEPP...CANAAN GROVE...LONGTOWN...
MOORMAN AND POWERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3527 8919 3519 8963 3525 8964 3537 8963
3537 8964 3539 8965 3539 8966 3542 8967
3559 8940 3546 8924
TIME...MOT...LOC 2334Z 248DEG 46KT 3535 8953
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:17 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 18, 3:17 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
317 PM CST Fri Nov 18 2016
.DISCUSSION...Surface analysis this afternoon places a cold front
from Central Illinois back through Southeast Missouri,
Central/Southwest Arkansas and Northeast Texas. Regional WSR-88D
radar trends show showers and a few thunderstorms occurring along
and just behind the cold front. As of 3 PM CST, temperatures
across the Mid-South range from the middle 70s to around 80
degrees ahead of the front and in the middle 50s across portions
of northeast Arkansas. Short term convective trends through
tonight and potential for a freeze Saturday night are the
predominant concerns in this afternoon's forecast issuance.
A cold front will move through the Mid-South tonight. The best
rainfall potential will shift from East/Northeast Arkansas to
areas along the Mississippi River by early evening and mid-evening
into the overnight hours across the remainder of the area. A potential
remains for a few isolated strong thunderstorms to perhaps a
severe thunderstorm through early evening with winds being the
main threat. However, I think the overall threat will remain
minimal if any due to less than ideal instability despite somewhat
decent winds aloft. Much cooler and drier air will filter in
behind the front with rain chances not returning until late
Tuesday.
Clear skies, light winds, and decent radiational cooling should
result in temperatures falling to near or below freezing across
much of the area. Thus, have issued a freeze watch for Saturday
night across areas that have not seen a substantial freeze thus
far and should effectively end the growing season. Temperatures
Sunday night will be above freezing along and west of the
Mississippi River and at or below freezing near the Tennessee
River.
Latest long term model solutions suggest another mid-level through
will move through the region next Tuesday night into Wednesday,
bringing another chance of rain with a cold front and dry weather
for Thanksgiving day and Friday.
CJC
&&
.AVIATION...
/18z TAFs/
Gusty south winds will prevail across the Mid-South this
afternoon in advance of a cold front. Gusts around 25 kts will be
possible through 21z...with winds eventually shifting from the
west as the front passes from west to east. Winds will be gusty
for several hours in the wake of the cold front, but will
generally diminish to around 10 kts after midnight. Gusts are
anticipated again on Saturday morning by 15z as stronger winds
aloft mix down to the surface.
A line of showers and thunderstorms will accompany this front and
may persist for a short while behind the boundary. Thunder is a
good bet on station at all terminals except KTUP, where the
complex should be in its decaying phase. Thunder was included in
tempo groups, with prevailing VCTS for several hours with the
front. This boundary is expected to reach KMEM by 22z.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Freeze Watch from late Saturday night through Sunday morning for
Craighead-Crittenden-Cross-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...None.
MS...Freeze Watch from late Saturday night through Sunday morning for
Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
Yalobusha.
TN...Freeze Watch from late Saturday night through Sunday morning for
Chester-Crockett-Decatur-Fayette-Hardeman-Hardin-Haywood-
Henderson-Lauderdale-Madison-McNairy-Shelby-Tipton.
&&Hazardous weather outlook, Nov 18, 3:34 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 334 PM CST FRI NOV 18 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191145- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 334 PM CST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO PERHAPS AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ACROSS AREAS MAINLY ALONG THE MISSISSIPPI RIVER THROUGH THIS EVENING. DAMAGING WINDS IS THE THREAT FOR ANY THUNDERSTORM THAT REACHES SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FROST OR FREEZE IS EXPECTED ACROSS MUCH OF THE MID-SOUTH FOR SUNDAY MORNING AND MONDAY MORNING. THIS MAY BRING AN END TO THE GROWING SEASON OVER MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Nov 18, 3:04 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CST FRI NOV 18 2016
ARZ027-035-036-182145-
CRITTENDEN AR-CROSS AR-POINSETT AR-
304 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CST FOR...
NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...
AT 303 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR VANNDALE...OR NEAR WYNNE.
PEOPLE IN NORTHWESTERN CRITTENDEN...CROSS AND POINSETT COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3571 9046 3570 9039 3570 9029 3544 9029
3544 9028 3518 9028 3516 9095 3549 9098
TIME...MOT...LOC 2103Z 239DEG 49KT 3529 9086
JOHNSONSpecial weather statement, Nov 18, 4:17 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CST FRI NOV 18 2016
ARZ058-MSZ010-182245-
PHILLIPS AR-COAHOMA MS-
417 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CST FOR...
CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
CENTRAL COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 416 PM CST...A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND
WINDS TO 45 MPH WAS LOCATED 7 MILES WEST OF ELAINE.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CENTRAL PHILLIPS AND CENTRAL COAHOMA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3430 9107 3429 9106 3431 9106 3432 9105
3432 9106 3433 9105 3434 9105 3434 9100
3442 9100 3461 9067 3432 9045 3419 9101
3429 9108
TIME...MOT...LOC 2216Z 240DEG 39KT 3431 9099Special weather statement, Nov 18, 4:27 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 427 PM CST FRI NOV 18 2016 ARZ036-MSZ001-TNZ088-182245- CRITTENDEN AR-DESOTO MS-SHELBY TN- 427 PM CST FRI NOV 18 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 445 PM CST FOR... SOUTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS... NORTHWESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTHWESTERN SHELBY COUNTY IN WESTERN TENNESSEE... AT 426 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS LOCATED NEAR HUGHES. PEOPLE IN SOUTHWESTERN CRITTENDEN...NORTHWESTERN DESOTO AND SOUTHWESTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3512 9027 3496 9015 3489 9041 3499 9041 TIME...MOT...LOC 2226Z 237DEG 35KT 3494 9040
Special weather statement, Nov 18, 5:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CST FRI NOV 18 2016
TNZ088-089-182330-
FAYETTE TN-SHELBY TN-
502 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CST FOR...
WEST CENTRAL FAYETTE COUNTY IN WESTERN TENNESSEE...
EASTERN SHELBY COUNTY IN WESTERN TENNESSEE...
AT 500 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS UP TO 40 MPH
WAS LOCATED OVER MIDTOWN MEMPHIS...OR 8 MILES NORTHEAST OF T O
FULLER STATE PARK.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM...LEADING TO
PONDING OF WATER ON ROADS AND NEAR ZERO VISIBILITY FOR A BRIEF
PERIOD OF TIME.
PEOPLE IN WEST CENTRAL FAYETTE AND EASTERN SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3519 9010 3521 9009 3521 9007 3524 9009
3539 8983 3538 8978 3540 8977 3541 8970
3539 8970 3539 8969 3518 8955 3503 9002
3513 9008 3514 9006 3515 9007 3516 9010
3519 9012 3520 9011
TIME...MOT...LOC 2300Z 242DEG 40KT 3515 9000Special weather statement, Nov 18, 5:22 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CST FRI NOV 18 2016
TNZ049-050-088-089-190000-
FAYETTE TN-TIPTON TN-HAYWOOD TN-SHELBY TN-
522 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CST FOR...
FAYETTE COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
EASTERN SHELBY COUNTY IN WESTERN TENNESSEE...
AT 520 PM CST...STRONG THUNDERSTORMS WERE PRODUCING PEA TO DIME SIZE
HAIL AND WINDS TO 50 MPH WAS LOCATED ALONG A LINE EXTENDING FROM
MILLINGTON TO NEAR LAKELAND TO GERMANTOWN.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM...LEADING TO NEAR
ZERO VISIBILITY AND PONDING OF WATER ON ROADS.
PEOPLE IN FAYETTE...SOUTHEASTERN TIPTON...SOUTHWESTERN HAYWOOD AND
EASTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3547 8921 3514 8928 3502 8989 3525 8984
3538 9001 3561 8942
TIME...MOT...LOC 2320Z 251DEG 42KT 3536 8988 3529 8976 3511 8981Special weather statement, Nov 18, 5:24 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CST FRI NOV 18 2016
MSZ001-002-008-190000-
TATE MS-MARSHALL MS-DESOTO MS-
524 PM CST FRI NOV 18 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CST FOR...
TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
EASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 523 PM CST...STRONG THUNDERSTORMS WERE PRODUCING DIME SIZE HAIL
AND WINDS AT LEAST 50 MPH WAS LOCATED ALONG A LINE EXTENDING FROM
NEAR EUDORA TO NEAR COLDWATER TO NEAR PLEASANT GROVE.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM...LEADING TO NEAR
ZERO VISIBILITIES AND PONDING OF WATER ON ROADS.
PEOPLE IN TATE...WESTERN MARSHALL AND EASTERN DESOTO COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3468 9007 3483 9015 3500 8978 3500 8963
3489 8941 3460 8961 3455 8983 3456 9011
TIME...MOT...LOC 2323Z 248DEG 46KT 3480 9009 3471 9001 3449 9008The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 3:22 PM CST | Freeze Watch | MEG | Chester, Crockett, Decatur, Fayette, Hardeman, Hardin and 7 more | 12 hr |
| Nov 18, 5:02 PM CST | Special Weather Statement | MEG | Shelby | 28 min |
| Nov 18, 5:22 PM CST | Special Weather Statement | MEG | Fayette | 38 min |
| Nov 18, 5:45 PM CST | Severe Thunderstorm Warning | MEG | Fayette | 45 min |
| Nov 18, 5:56 PM CST | Severe Thunderstorm Warning | MEG | Chester, Crockett, Fayette, Hardeman, Haywood, Madison | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.